Drug-induced renal calculi
Drug-induced renal calculi are a subtype of renal calculi, whereby the stone formation is related to the patient's medication.
Two main types of drug-induced calculi are described:
Overall drug-induced urolithiasis accounts for 1-2% of all renal calculi . No sex predilection has been reported.
All studies of the prevalence of drug-induced calculi are limited by the inherent difficulty that the calcium-containing calculi which form secondary to a patient's medication are indistinguishable from other calcium-containing calculi as there are no differences at all in their composition, size or morphology. Conversely when stones actually contain the iatrogenic agent they are easier to separate out (albeit with sophisticated analysis) from other non-drug-induced calculi.
One of the largest studies reviewed all 70,253 calculi referred to a specialist laboratory for stone analysis in France from 1977 to 2016 . It was found that the drugs most commonly responsible for stone formation changed over time and the 40-year period could be subdivided into four phases:
Of course the specific agents and the time periods may be fairly specific to this laboratory, however the importance of protease inhibitors as major lithogenic agents has been observed in other datasets from around the world.
In the Middle East and parts of Asia, ceftriaxone (a third-generation cephalosporin) has been a clinically-significant risk factor for drug-induced stones. In the USA excessive self-medication with the over-the-counter medicine guaifenesin, an expectorant (often combined with ephedrine), has resulted in hundreds of additional cases of stones.
However it seems that patients with a prior history of 'conventional stones' are at greater risk of developing the drug-induced form than those patients without a prior history of stone formation .
Patient-related risk factors
- past and/or family history of urolithiasis
- pre-existing urolithiasis
- urinary stasis
- metabolic dysfunction
- acidic or alkaline urine
Medication-specific risk factors
- high doses and/or chronic drug use
- high renal excretion of drug and/or its metabolites
- poor aqueous solubility of the drug and/or its metabolites
- short half-life of the drug, with concomitant peaks of high urinary concentration
- drug interactions modifying the normal pharmacokinetics and metabolism of the lithogenic medication
- size and shape of the drug crystals
Presenting symptoms and signs are similar to non-drug-induced renal tract calculi i.e. renal colic.
A history of a specific disease with relevant medication history is also often present, e.g. HIV/AIDS on protease inhibitors.
Two main subtypes of drug-induced calculi exist, each with a distinct mechanism:
- the medication, or its metabolites, are the only, or partial, constituents of the stone and are primarily renally-excreted, crystallizing in the urine forming stones
- the medication indirectly induces the formation of the calculi, usually by interfering with the metabolism of calcium, oxalate, phosphate, uric acid, and/or purines or modifying the urine pH
Drugs causing radiolucent calculi on CT include
- sulfonamide class e.g. sulfadiazine
- aminopenicillin class e.g. ampicillin, amoxicillin
- quinolone class e.g. ciprofloxacin
- protease inhibitors: especially indinavir, atazanavir
- efavirenz (antiretroviral)
- glafenine (NSAID - withdrawn from market in 1990s)
- triamterene (antihypertensive)
- antacids e.g. magnesium trisilicate
- ephedrine and pseudoephedrine
Indinavir and other protease inhibitors
Indinavir was the first agent in the protease inhibitor class of antiretrovirals which formed a key component of the highly active antiretroviral therapy (HAART) regimens so successfully used to treat HIV/AIDS in the 1990s. However indinavir was quickly found to cause stone formation, by crystallizing out in the urine, and the introduction of several additional protease inhibitors showed it to be a class effect.
In contradistinction to most renal tract calculi, the majority of drug-induced stones are radiolucent on plain radiography, although most are visible on ultrasound or CT. Nonetheless drug-induced calculi form the majority of CT-radiolucent calculi, although all are visible on ultrasound or contrast-enhanced CT; using the latter modality low density filling defects will be seen.
Treatment and prognosis
Most drug-induced calculi can be treated conservatively, usually maintaining a high urine output with an increased fluid intake.
History and etymology
The phenomenon of drug-induced renal tract stone formation was first noted in the 1940s when the antibacterial agents, the sulfonamides were introduced .